Association of Statin Exposure With Histologically Confirmed Idiopathic Inflammatory Myositis in an Australian Population
How do you like that heading? I have been reading medical journals for a long time but even I had to blink to make out that one. What it says, however, is hugely important. It has to do with the dangerous side-effects of statins. For years, clinicians have been reporting complaints from their patients to the effect that statins have weakened their muscles. And since the heart is a muscle, that is no joke.
And now we are finally seeing research reports on the topic. And what the report below shows is that people with severe muscle problems are highly likely to have been taking statins. There was a statistically significant 79% increased likelihood of statin exposure in patients with severe muscle problems.
Apparently, there has to be some susceptibility in the person to suffer that side-effect as only a minority of statin-users get that problem. But it is no joke if you are one of the susceptible ones. The cases discussed below were ones where just giving up statins did not fix the problem. Statins left you with permanently rotted muscles. Not much fun!
Gillian E. Caughey et al.
Importance: Statin medications are widely prescribed for cardiovascular risk reduction. Myalgia and rhabdomyolysis are well-recognized adverse effects of statins, and they resolve with the cessation of statin therapy. Idiopathic inflammatory myositis (IIM) is a heterogeneous group of autoimmune myopathies that may also be associated with statin use. Recently, statin-associated autoimmune myopathy has been recognized as a distinct entity with the presence of specific autoantibodies against hydroxymethylglutaryl–coenzyme A reductase, which results in a necrotizing myositis that does not resolve with cessation of statin therapy and requires treatment with immunosuppressive agents.
Objective: To examine the association between histologically confirmed IIM and current exposure to statin medications.
Design, Setting, and Participants: Population-based case-control study using the South Australian Myositis Database of all histologically confirmed cases of IIM diagnosed between 1990 and 2014 in patients 40 years or older (n = 221) and population-based controls from the North West Adelaide Health Study (n = 662), matched by age and sex in a 3:1 ratio of controls to cases. Data analysis using conditional logistic regression was performed from June 1, 2016, to July 14, 2017.
Exposures: Current statin medication use.
Main Outcomes and Measures: Unadjusted and adjusted (for diabetes and cardiovascular disease) odds ratios and 95% CIs for likelihood of inflammatory myositis.
Results: A total of 221 IIM cases met the inclusion criteria with a mean (SD) age of 62.2 (10.8) years, and 132 (59.7%) were female. Statin exposure at the time of IIM diagnosis was 68 of 221 patients (30.8%) and 142 of 662 matched controls (21.5%) (P = .005). There was an almost 2-fold increased likelihood of statin exposure in patients with IIM compared with controls (adjusted odds ratio, 1.79; 95% CI, 1.23-2.60; P = .001). Similar results were observed when patients with necrotizing myositis were excluded from the analysis (adjusted odds ratio, 1.92; 95% CI, 1.29-2.86; P = .001).
Conclusions and Relevance: In this large population-based study, statin exposure was significantly associated with histologically confirmed IIM. Given the increased use of statins worldwide and the severity of IIM, increased awareness and recognition of this potentially rare adverse effect of statin exposure is needed.
JAMA Intern Med. Published online July 30, 2018. doi:10.1001/jamainternmed.2018.2859